Hail, Tarrant
- When
- April 10, 9:44 AM CST
- Where
- Tarrant County, Benbrook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.680, -97.450
Widespread showers and thunderstorms developed ahead of an approaching upper level low. This rain activity was elevated in nature behind a cold front but was being maintained by strong isentropic ascent over the cooler surface air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Widespread showers and thunderstorms developed ahead of an approaching upper level low. This rain activity was elevated in nature behind a cold front but was being maintained by strong isentropic ascent over the cooler surface air. A few of these storms produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 10, 7:32 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 832 AM CDT WED APR 10 2013 .UPDATE... QUICK UPDATE TO ADJUST POPS FOR THE DAY BASED ON THE LATEST RADAR TRENDS...MOSTLY TO INCREASE POPS BACK TO THE WEST THIS MORNING AND ALSO TO INCREASE POPS BACK WEST A LITTLE THIS AFTERNOON AS TRENDS ARE A LITTLE SLOWER THIS MORNING. ALSO UPDATED SKY GRIDS TO KEEP SKIES CLOUDY FOR MUCH OF THE REGION THROUGHOUT THE ENTIRE DAY. WILL BE ASSESSING TODAY/S HIGH TEMPERATURES WITH THE NEXT UPDATE LATER THIS MORNING. OTHERWISE... IT WILL BE A CHILLY AND WINDY DAY ACROSS THE REGION. 82/JLD && .AVIATION... POST-FRONTAL MVFR (WITH BRIEF IFR) CEILINGS WILL PREVAIL THROUGH THE AFTERNOON WITH PERIODS OF LIGHT TO MODERATE RAIN. A LARGE AREA OF RAIN AND THUNDERSTORMS WEST OF THE METRO TAF SITES AS OF 630 AM SHOULD WEAKEN AS THE ENTIRE AREA SLIDES EAST WITH THE APPROACHING UPPER TROUGH. THERE WILL STILL BE A BRIEF WINDOW FOR THUNDER AT THE METRO TAF SITES...GENERALLY BETWEEN 12Z AND 16Z. SOME SHOWERS WILL LINGER THROUGH MID AFTERNOON BUT ALL PRECIPITATION SHOULD MOVE EAST OF THE TAF SITES BY 19Z. MVFR CEILINGS WILL LIFT AND SCATTER DURING THE EVENING BUT A HIGH CLOUD DECK WILL PREVAIL OVERNIGHT. A NORTHWEST TO NORTH WIND WILL CONTINUE BETWEEN 15 AND 20 KNOTS SUSTAINED ALONG WITH SOME GUSTS TO 30 KNOTS. WIND SPEEDS WILL SLOWLY DECREASE THIS AFTERNOON AND EVENING BUT REMAIN IN THE 13 TO 16 KT RANGE OVERNIGHT. 79 && .PREV DISCUSSION... /ISSUED 342 AM CDT WED APR 10 2013/ SATELLITE IMAGERY THIS MORNING REVEALS A DEEP AND ELONGATED UPPER LOW EXTENDING FROM THE NORTHERN PLAINS SOUTHWARD THROUGH NEW MEXICO. AT THE SURFACE...A STRONG COLD FRONT WAS CROSSING THE INTERSTATE 35 CORRIDOR WITH A PRONOUNCED 25 DEGREE TEMPERATURE DIFFERENCE ACROSS THE BOUNDARY. TEMPERATURES WILL CONTINUE TO FALL BEHIND THE FRONT AND MID 30S LOOK LIKELY FOR THE NORTHWEST COUNTIES BY SUNRISE. AREAS TO THE SOUTHEAST...INCLUDING PALESTINE AND CENTERVILLE AREAS...WILL SEE TEMPERATURES REMAINING IN THE LOWER 70S FOR THE NEXT FEW HOURS BEFORE BEGINNING TO DROP AFTER SUNRISE BEHIND THE FRONT. MEANWHILE...AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS STRETCHING FROM KANSAS CITY TO NEAR SAN ANGELO WAS JUST MOVING INTO THE WESTERN COUNTIES OF NORTH TEXAS. STORMS ARE ELEVATED IN NATURE WELL BEHIND THE SURFACE BOUNDARY AND LIKELY LOCATED ALONG THE 850 MB FRONT. NONETHELESS...STRONG ISENTROPIC ASCENT FED BY A 50KT SOUTHERLY LOW LEVEL JET WILL MAINTAIN THE POSSIBILITY OF STRONG TO A FEW SEVERE STORMS THIS MORNING. IN FACT RADAR HAS INDICATED SEVERAL SUPERCELLS WITH GOOD ROTATION OVER COUNTIES JUST TO OUR WEST AND NORTHWEST. IF ANY STORMS DO BECOME SEVERE...HAIL WOULD BE THE PRIMARY THREAT DUE TO THE ELEVATED MAKEUP OF THE CONVECTION. WE WILL NEED TO KEEP AN EYE ON THE POTENTIAL FOR LOCALLY HEAVY RAIN DUE TO THE SLOW EASTWARD PROGRESSION OF THE UPPER LEVEL SYSTEM. STORMS ARE RACING TO THE NORTHEAST AT 55 MPH WHICH SHOULD PRECLUDE A WIDESPREAD HEAVY RAIN THREAT. HOWEVER...TRAINING CELLS WITH BRIEF HEAVY RAIN COULD LEAD TO SOME LOCALIZED STREET FLOODING. THE STRONGEST ACTIVITY SHOULD REMAIN GENERALLY WEST OF INTERSTATE 35/35 WEST THROUGH SUNRISE...ALONG THE I-35 CORRIDOR DURING THE MORNING RUSH THROUGH MID MORNING...THEN EAST OF INTERSTATE 35/35 EAST LATE THIS MORNING AND THIS AFTERNOON. ONE MORE THING TO CONSIDER WITH THIS SYSTEM IS THE UNUSUAL CIRCUMSTANCE IN THIS REGION OF HAVING SUCH COLD SURFACE TEMPERATURES CO-LOCATED WITH CONVECTIVE WEATHER. THERE IS AN OUTSIDE CHANCE THAT A FEW OF THE NORTHWESTERN-MOST COUNTIES COULD SEE AN OCCASIONAL MIX OF WINTRY PRECIP AS TEMPERATURES FALL INTO THE MID 30S THIS MORNING. THE CURRENT THINKING IS THAT THE WARM NOSE ASSOCIATED WITH THE STRONG LLJ WILL STAVE OFF THE ONSET OF WINTER PRECIP...BUT WILL KEEP AN EYE ON TEMPERATURES AND REPORTS OVER AREAS FROM BOWIE TO GRAHAM. PRECIPITATION WILL END FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING AS THE UPPER LEVEL SYSTEM GRADUALLY RESUMES ITS EASTWARD PROGRESSION ACROSS THE CENTRAL CONUS. TEMPERATURES WILL BE COLD TONIGHT...BUT MOST AREAS SHOULD REMAIN ABOVE THE FREEZING MARK. THE EXCEPTION WILL AGAIN BE THE NORTHWESTERN COUNTIES...ROUGHLY FROM GAINESVILLE TO BOWIE TO GRAHAM...WHERE SOME SPOTS MAY BRIEFLY REACH FREEZING AT SUNRISE THURSDAY. BELOW-NORMAL TEMPERATURES WILL OCCUR FOR THE NEXT COUPLE OF DAYS...BEFORE A WARM-UP TAKES PLACE THIS WEEKEND. MODELS ARE INDICATING A SUBTLE SHORTWAVE PASSING OVERHEAD ON SUNDAY...WHICH WILL LIKELY RESULT IN SOME INCREASING CLOUDS AND PERHAPS A FEW SPRINKLES LATE IN THE WEEKEND. WILL NOT BITE ON POPS WITH THIS FEATURE THOUGH AS MOISTURE LOOKS FAR TOO LIMITED TO RESULT IN ANY PRECIPITATION REACHING THE GROUND...MUCH LESS MEASURABLE. RAIN CHANCES WILL RETURN TOWARDS THE END OF THE 7-DAY FORECAST PERIOD AS ANOTHER UPPER LEVEL TROUGH AND MID-APRIL COLD FRONT AFFECT THE CENTRAL PART OF THE COUNTRY. 30 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 50 37 63 43 70 / 80 10 0 0 5 WACO, TX 54 39 65 42 73 / 80 10 0 0 5 PARIS, TX 55 35 58 38 67 / 80 20 0 5 5 DENTON, TX 50 34 61 39 69 / 80 10 0 5 5 MCKINNEY, TX 47 34 61 38 68 / 80 10 0 5 5 DALLAS, TX 51 39 63 44 70 / 80 10 0 0 5 TERRELL, TX 52 35 62 41 69 / 80 10 0 0 5 CORSICANA, TX 57 38 63 43 71 / 80 10 0 0 5 TEMPLE, TX 56 40 67 42 75 / 70 10 0 0 5 MINERAL WELLS, TX 48 34 63 41 70 / 80 10 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/82
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 358 AM CDT WED APR 10 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 358 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS NORTH TEXAS TODAY. SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL. OTHER HAZARDS INCLUDE LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE WEST OF INTERSTATE 35 BEFORE MIDDAY AND ACROSS THE REMAINDER OF THE REGION THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
919 AM CDT WED APR 10 2013
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL OLNEY 33.37N 98.77W
04/09/2013 E2.50 INCH YOUNG TX PUBLIC
TENNIS BALL SIZED HAIL REPORTED IN OLNEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
944 AM CDT WED APR 10 2013
TXZ117-131-101515-
HOOD TX-PARKER TX-
944 AM CDT WED APR 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN HOOD COUNTY
PARKER COUNTY
AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF GRANBURY...MOVING NORTHEAST
AT 70 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRIAR...HUDSON OAKS...OAK
TRAIL SHORES...RENO...SPRINGTOWN...WEATHERFORD AND WILLOW PARK.
HALF INCH HAIL CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3300 9786 3299 9755 3286 9755 3246 9785
3253 9804
TIME...MOT...LOC 1444Z 205DEG 59KT 3260 9788The Dallas/Ft Worth radar (KFWS), 18 km away, was scanning. The volume nearest the first event began at 15:44 UTC.
3 hail. Local standard time, as filed.
Penny sized hail was reported near Loop 363 and 57th Street on the southwest side of Temple.
Nickel sized hail was reported on Loop 12 on the west side of Dallas; along the border with the city of Irving.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438121, 438122, 438123.